Algebra & Number Theory

Bounded negativity of self-intersection numbers of Shimura curves in Shimura surfaces

Martin Möller and Domingo Toledo

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Shimura curves on Shimura surfaces have been a candidate for counterexamples to the bounded negativity conjecture. We prove that they do not serve this purpose: there are only finitely many whose self-intersection number lies below a given bound.

Previously (Duke Math. J. 162:10 (2013), 1877–1894), this result was shown for compact Hilbert modular surfaces using the Bogomolov–Miyaoka–Yau inequality. Our approach uses equidistribution and works uniformly for all Shimura surfaces.

Article information

Source
Algebra Number Theory, Volume 9, Number 4 (2015), 897-912.

Dates
Received: 16 August 2014
Revised: 2 March 2015
Accepted: 7 April 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842339

Digital Object Identifier
doi:10.2140/ant.2015.9.897

Mathematical Reviews number (MathSciNet)
MR3352823

Zentralblatt MATH identifier
1327.14122

Subjects
Primary: 14G35: Modular and Shimura varieties [See also 11F41, 11F46, 11G18]
Secondary: 14J25: Special surfaces {For Hilbert modular surfaces, see 14G35} 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx] 37A99: None of the above, but in this section 53C55: Hermitian and Kählerian manifolds [See also 32Cxx]

Keywords
bounded negativity Shimura curves self-intersections equidistribution of Shimura curves

Citation

Möller, Martin; Toledo, Domingo. Bounded negativity of self-intersection numbers of Shimura curves in Shimura surfaces. Algebra Number Theory 9 (2015), no. 4, 897--912. doi:10.2140/ant.2015.9.897. https://projecteuclid.org/euclid.ant/1510842339


Export citation

References

  • T. Bauer, B. Harbourne, A. L. Knutsen, A. Küronya, S. Müller-Stach, X. Roulleau, and T. Szemberg, “Negative curves on algebraic surfaces”, Duke Math. J. 162:10 (2013), 1877–1894.
  • L. Clozel and E. Ullmo, “Équidistribution de sous-variétés spéciales”, Ann. of Math. $(2)$ 161:3 (2005), 1571–1588.
  • A. Eskin and H. Oh, “Ergodic theoretic proof of equidistribution of Hecke points”, Ergodic Theory Dynam. Systems 26:1 (2006), 163–167.
  • A. Eskin, S. Mozes, and N. Shah, “Unipotent flows and counting lattice points on homogeneous varieties”, Ann. of Math. $(2)$ 143:2 (1996), 253–299.
  • A. Eskin, S. Mozes, and N. Shah, “Non-divergence of translates of certain algebraic measures”, Geom. Funct. Anal. 7:1 (1997), 48–80.
  • S. Garibaldi and P. Gille, “Algebraic groups with few subgroups”, J. Lond. Math. Soc. $(2)$ 80:2 (2009), 405–430.
  • G. van der Geer, Hilbert modular surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) 16, Springer, Berlin, 1988.
  • H. Granath, On quaternionic Shimura surfaces, Ph.D. thesis, Chalmers Tekniska Hogskola, 2002, hook http://search.proquest.com/docview/305513982 \posturlhook.
  • F. Hirzebruch and D. Zagier, “Intersection numbers of curves on Hilbert modular surfaces and modular forms of Nebentypus”, Invent. Math. 36 (1976), 57–113.
  • V. Koziarz and J. Maubon, “On the equistribution of totally geodesic submanifolds in compact locally symmetric spaces and application to boundedness results for negative curves and exceptional divisors”, preprint, 2014.
  • S. S. Kudla, “Intersection numbers for quotients of the complex $2$-ball and Hilbert modular forms”, Invent. Math. 47:2 (1978), 189–208.
  • S. Mozes and N. Shah, “On the space of ergodic invariant measures of unipotent flows”, Ergodic Theory Dynam. Systems 15:1 (1995), 149–159.
  • D. Mumford, “Hirzebruch's proportionality theorem in the noncompact case”, Invent. Math. 42 (1977), 239–272.
  • V. Platonov and A. Rapinchuk, Algebraic groups and number theory, Pure and Applied Mathematics 139, Academic Press, Boston, 1994.
  • J.-P. Serre, Cohomologie galoisienne, 5th ed., Lecture Notes in Mathematics 5, Springer, Berlin, 1994.
  • J. Tits, “Classification of algebraic semisimple groups”, pp. 33–62 in Algebraic Groups and Discontinuous Subgroups (Boulder, CO 1965), Proc. Sympos. Pure Math. 9, Amer. Math. Soc., Providence, R.I., 1966.
  • E. Ullmo, “Equidistribution de sous-variétés spéciales, II”, J. Reine Angew. Math. 606 (2007), 193–216.
  • M.-F. Vignéras, Arithmétique des algèbres de quaternions, Lecture Notes in Mathematics 800, Springer, Berlin, 1980.